Drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome: clinical features of 27 patients

    loading  Checking for direct PDF access through Ovid

Abstract

Background.

Drug reaction with eosinophilia and systemic symptoms (DRESS) [also called drug-induced hypersensitivity syndrome (DIHS)] includes severe reactions to drugs that need to be promptly recognized by physicians.

Aim.

To explore heterogeneity in the clinical presentation of DRESS/DIHS at a large academic hospital in Latin America, using the criteria defined by the European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR) scoring system.

Methods.

A retrospective medical record review of 60 patients with diagnostic suspicion of DRESS/DIHS admitted to our hospital between July 2008 and April 2012 was performed, including demographic data, clinical features, laboratory findings and treatment.

Results.

Of the 60 patients, 27 fulfilled the criteria for DRESS/DIHS. Maculopapular exanthema (85.1%), fever (96.2%) and hepatic involvement (85.1%) were the most common features. Anticonvulsants were the most common causal drugs (77.7%); Phenytoin was the most common individual drug (44.4%), followed by carbamazepine (29.6%). All patients were treated initially with prednisone 1 mg/kg/day. Mortality rate was 4%.

Conclusion.

The major findings of this study (to our knowledge the largest collection of data on DRESS/DIHS in Latin America) include a positive statistical association between presence of atypical lymphocytes and higher levels of alanine aminotransferase (P < 0.001) and reinforce the importance of anticonvulsants in the pathogenesis of this severe reaction.

Related Topics

    loading  Loading Related Articles